Alert archive / Florida / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 2, NWS Tampa Bay, FL
NWS Tampa Bay, FL issued this severe thunderstorm warning at Jan 22, 2017, 5:23 PM EST for Levy County, Florida. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 22, 2017, 5:23 PM EST (22:23 UTC)
- Expired
- Jan 22, 2017, 6:00 PM EST
- In force
- 37 min
- Issued by
- NWS Tampa Bay, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Levy County, FL
The radar
The Jacksonville radar (KJAX), 168 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 22, 5:48 PM EST | MARINE TSTM WIND 57 | 1 Se Cedar Key, FL | OBSERVED AT CEDAR KEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 22, 12:47 PM EST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 10.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 765 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 569 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 376 m²/s²
- 0-3 km storm-relative helicity
- 336 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 8.3
The text
As transmitted.
629
WUUS52 KTBW 222223
SVRTBW
FLC075-222300-
/O.NEW.KTBW.SV.W.0002.170122T2223Z-170122T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tampa Bay Area Ruskin FL
523 PM EST SUN JAN 22 2017
The National Weather Service in Ruskin has issued a
* Severe Thunderstorm Warning for...
Levy County in northern Florida...
* Until 600 PM EST
* At 522 PM EST, a severe thunderstorm was located 20 miles
south of Fowlers Bluff, or 30 miles southwest of Chiefland,
moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Williston, Chiefland, Bronson, Williston Highlands, East Bronson,
Andrews, Williston Municipal Airport, Manattee Road, Otter Creek
and Lebanon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 800 PM EST for northern
Florida.
LAT...LON 2926 8317 2935 8306 2958 8286 2958 8278
2956 8275 2957 8266 2954 8265 2954 8256
2948 8255 2948 8241 2922 8240 2921 8254
2910 8254 2904 8285 2911 8290 2911 8294
2904 8302 2909 8314 2916 8317
TIME...MOT...LOC 2222Z 235DEG 54KT 2911 8316
HAIL...<.75IN
WIND...60MPH
$$
TBWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 2:40 PM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Jan 22, 2:40 PM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
240 PM EST Sun Jan 22 2017
...TORNADO WATCH for Levy County...
...HIGH RISK of Severe Thunderstorms Today...
...Gale Warning for Dangerous Coastal Marine Conditions today
through Monday...
...Hazardous Lake Conditions Today through Tuesday...
...Minor Coastal Flooding possible today around high tide...
.SHORT TERM (Tonight - Monday)...
A significant upper low sits over Mississippi and will continue
tracking east through Monday morning. Associated deep troughing
associated with this low will track across the Florida peninsula
later this evening and track into the Western Atlantic by Monday
afternoon. On the surface a complex weather system is developing
over northern Louisiana along an existing frontal boundary and
boundary. This parent low will drift to the northeast as another low
forms along the triple point along the southern Louisiana border.
This low will track east-northeast and drag a cold front across the
Florida peninsula later this afternoon/evening. A squall line ahead
of this front will produce a widespread severe outbreak across the
entire Florida peninsula through the early morning hours on Monday.
With the above mentioned synoptic pattern, things are lining up to
be a very active weather day in west central and southwest Florida.
SPC has upgraded the risk for severe storms to HIGH RISK for Citrus
County northward, MODERATE RISK for Tampa Bay northward through
Citrus County and ENHANCED RISK for Lee County northward through
Tampa Bay. The upper low is very evident on WV imagery this
afternoon and continues to spin over Louisiana. A 110 kt jet max is
streaming across the gulf coast just south of Louisiana and will
progress eastward through the day just adding fuel to the fire for
the possibility of severe weather across the region. Another
ingredient adding to the potential for severe weather, including
downburst straight line winds, will be a 50-60 knot low level 925 mb
jet coming in off the eastern gulf this afternoon. Sfc-3km Helicity
value of 500 m2/s2 and shear values of 50+ knots will add to the
threat of a significant tornado outbreak. The timing for the
strongest storms will be around 18Z for the nature coast, 21Z for
the Tampa Bay area and 00Z for the inland counties and southwest
Florida. This is a very dangerous storm system moving through today,
so everyone should stay weather aware and be prepared to take
shelter in case of severe storms or tornadoes.
&&
.LONG TERM (Monday Night - Sunday)...
At the start of the period a deep closed upper level low and an
attendant deepening surface low will be lifting northeastward up
along the mid Atlantic coast, as mid and surface level ridging
builds in from the west. A breezy northwest wind flow will continue
to usher in cooler and drier air with rain free conditions expected
across the entire forecast area through Wednesday as the surface and
mid level ridging builds in over the region.
By late Wednesday the high will shift east into the Atlantic as
another upper level trough and cold front approach from the west.
Sufficient moisture return ahead of this next front should support a
slight chance of showers (Pops 20 percent) across the Nature Coast
Wednesday night, with the showers then spreading south into the
central and southern portions of the forecast area during Thursday
and Thursday night as the front moves south through the region.
During Friday and into the first part of the upcoming weekend cooler
and drier air will advect into the region in the wake of the front
with cool dry weather with below normal temperatures expected as
high pressure noses in from the northwest. During the latter part of
the weekend (Saturday night into Sunday) weak embedded shortwaves
moving east across the Gulf within a very strong (160+ knot) jet
aloft aligned west to east across the northern Gulf coast combined
with sufficient low level moisture and another frontal trough
sinking south through the region will likely support a good deal of
clouds and a slight chance of some showers (Pops 20 percent) as
these features affect the region.
Near seasonal level temperatures on Tuesday will climb back to above
normal Wednesday through early Thursday before falling back to below
normal Friday and into the weekend as cooler drier air overspreads
the region in the wake of the cold front.
&&
.AVIATION...
Southerly sustained winds near 25 knots with gusts near 40 knots are
already being reported this afternoon with some MVFR CIGS for the
coastal terminals to increase in coverage through the day. SW wind
flow will remain gusty at all sites through the day with mainly
MVFR/IFR CIGS well ahead of an approaching squall line. Expect
VCTS/TSRA and TEMPO +TSRA starting from 21-00Z around the Tampa Bay
sites (TPA/PIE/LAL/SRQ), and starting from 00Z-03Z for the southern
sites (PGD/FMY/RSW). Winds will remain gusty on Monday as they shift
to the west.
&&
.MARINE...
...Mariners should remain in port until conditions improve...
A strong frontal boundary is moving toward the eastern gulf coast
waters and will create dangerous marine conditions for mariners. The
squall line ahead of this front will move through the waters late
this afternoon through the evening hours. Winds in the 25-30 knot
range are already being reported and will steadily increase through
the night with 35-45 knot winds possible. Off shore buoys are
reporting seas up to 6-8 feet currently and will quickly build to 10-
15 feet by later tonight into Monday morning. As the front passes,
the winds will shift to the west southwest remaining gusty at Gale
force. Residual strong winds and elevated seas continue into
Tuesday. These are dangerous and life threatening marine conditions
for the Gulf of Mexico. Winds and seas finally decrease by mid week
as high pressure builds into the region.
&&
.FIRE WEATHER...
No fire weather hazards are expected through the week as relative
humidity values will remain above 35 percent each day.
&&
.Preliminary Point Temps/PoPs...
TPA 64 71 55 71 / 80 50 0 0
FMY 67 74 57 76 / 80 50 0 0
GIF 61 72 51 74 / 90 30 0 0
SRQ 67 71 58 72 / 80 50 0 0
BKV 61 71 48 71 / 70 40 0 0
SPG 64 71 58 70 / 70 50 0 0
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Beach Hazards Statement through Monday evening for Coastal
Manatee-Coastal Sarasota.
Lake Wind Advisory until 7 PM EST Monday for Coastal
Charlotte-Coastal Citrus-Coastal Hernando-Coastal
Hillsborough-Coastal Lee-Coastal Levy-Coastal Manatee-
Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-
Highlands-Inland Charlotte-Inland Citrus-Inland
Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-
Polk-Sumter.
High Surf Advisory until 1 PM EST Tuesday for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
Manatee-Coastal Sarasota-Pinellas.
High Rip Current Risk through Tuesday evening for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
Manatee-Coastal Sarasota-Pinellas.
Gulf waters...Gale Warning until 7 PM EST Monday for Coastal waters from
Bonita Beach to Englewood FL out 20 NM-Coastal waters
from Englewood to Tarpon Springs FL out 20 NM-Coastal
waters from Tarpon Springs to Suwannee River FL out
20 NM-Waters from Bonita Beach to Englewood FL out 20
to 60 NM-Waters from Englewood to Tarpon Springs FL
out 20 to 60 NM-Waters from Tarpon Springs to
Suwannee River FL out 20 to 60 NM.
Small Craft Advisory until 7 PM EST Monday for Charlotte
Harbor and Pine Island Sound-Tampa Bay waters.
&&
SHORT TERM/AVIATION/MARINE/FIRE WEATHER...74/Wynn
MID TERM/LONG TERM/DECISION SUPPORT...57/McMichaelHazardous weather outlook, Jan 22, 3:43 AM EST, 13 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 343 AM EST SUN JAN 22 2017 FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165- 239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870- 873-876-222045- SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY- COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO- COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA- COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS- INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE- INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS- CHARLOTTE HARBOR AND PINE ISLAND SOUND- COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM- COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM- COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM- WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM- WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM- WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM- 343 AM EST SUN JAN 22 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... THUNDERSTORMS WILL SPREAD SOUTH INTO THE AREA TODAY AND TONIGHT AHEAD OF AN APPROACHING COLD FRONT...WITH SOME STRONG TO SEVERE STORMS POSSIBLE. THE STORMS WILL BEGIN TO CLEAR OUT FROM NORTH TO SOUTH LATE SUNDAY. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...FREQUENT DEADLY LIGHTNING STRIKES...LARGE HAIL...AND ISOLATED TORNADOES AND WATERSPOUTS. ...HIGH WIND IMPACT... SUSTAINED WINDS WILL INCREASE TO AROUND 25 MPH WITH GUSTS OF UP TO 35 MPH TODAY. THESE STRONG WINDS MAY BREAK SMALL TWIGS FROM TREES AND BLOW AROUND ANY UNSECURED OUTDOOR OBJECTS. HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION ESPECIALLY IF TRAVELING OVER BRIDGES OR HIGH OVERPASSES. ...COASTAL FLOOD IMPACT... STRONG ONSHORE WINDS WILL CAUSE TIDES OF 2 TO 3 FEET ABOVE NORMAL TIDES THIS AFTERNOON AND EVENING...CREATING CONDITIONS FAVORABLE FOR COASTAL FLOODING. COASTAL RESIDENTS SHOULD TAKE ACTION TO PROTECT PROPERTY. ...RIP CURRENT IMPACT... STRONG ONSHORE WINDS WILL PRODUCE HIGH SURF...INCREASING THE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY AND TONIGHT. ...MARINE IMPACTS... A TIGHT PRESSURE GRADIENT ALONG AND BEHIND THE COLD FRONT WILL BRING SUSTAINED WIND SPEEDS OVER THE GULF WATERS UP TO 20 TO 30 KNOTS TODAY...WITH FREQUENT GUSTS TO GALE FORCE EXPECTED. SEAS WILL INCREASE TO AS MUCH AS 15 FEET OFFSHORE. THIS WILL CREATE VERY HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT OPERATORS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ...HIGH WIND IMPACT... BREEZY WINDS WILL CONTINUE OM MONDAY...WITH SUSTAINED WINDS AROUND 20 TO 25 MPH WITH GUSTS OF UP TO 35 MPH. THESE STRONG WINDS MAY BREAK SMALL TWIGS FROM TREES AND BLOW AROUND ANY UNSECURED OUTDOOR OBJECTS. HIGH PROFILE VEHICLES SHOULD USE EXTRA CAUTION ESPECIALLY IF TRAVELING OVER BRIDGES OR HIGH OVERPASSES. WINDS WILL SUBSIDE MONDAY NIGHT AND TUESDAY. ...RIP CURRENT IMPACT... HIGH SURF WILL CONTINUE TO PRODUCE RIP CURRENTS ALONG AREA BEACHES MONDAY AND TUESDAY. ...MARINE IMPACTS... A TIGHT PRESSURE GRADIENT REMAINING BEHIND THE COLD FRONT WILL CONTINUE TO PRODUCE BREEZY WINDS THROUGH EARLY MONDAY EVENING. ELEVATED SEAS WILL CONTINUE FOR SEVERAL HOURS AFTER THE WINDS SUBSIDE...PARTICULARLY OVER THE OFFSHORE ZONES. THIS WILL CREATE VERY HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT OPERATORS. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER. FORMAL ACTIVATION MAY BE NEEDED. FLEMING
The office that day
Everything else NWS Tampa Bay, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 22, 4:48 AM EST | Gale Warning | TBW | 38 hr | |
| Jan 22, 5:01 AM EST | Coastal Flood Statement | TBW | Charlotte, Citrus, Hernando, Hillsborough, Lee, Levy and 4 more | 19 hr |
| Jan 22, 5:01 AM EST | High Surf Advisory | TBW | Charlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota | 56 hr |
| Jan 22, 4:34 PM EST | Special Marine Warning | TBW | 86 min | |
| Jan 22, 5:08 PM EST | Special Marine Warning | TBW | 37 min | |
| Jan 22, 5:41 PM EST | Severe Thunderstorm Warning | TBW | Pasco | 34 min |
| Jan 22, 5:42 PM EST | Tornado Warning | TBW | Hernando, Pasco | 33 min |
| Jan 22, 5:50 PM EST | Tornado Warning | TBW | Citrus, Sumter | 25 min |
| Jan 22, 5:55 PM EST | Special Marine Warning | TBW | 35 min | |
| Jan 22, 5:56 PM EST | Special Marine Warning | TBW | 34 min | |
| Jan 22, 5:59 PM EST | Severe Thunderstorm Warning | TBW | Citrus, Hernando, Sumter | 46 min |
| Jan 22, 5:59 PM EST | Tornado Warning | TBW | Sumter | 31 min |
| Jan 22, 6:04 PM EST | Special Marine Warning | TBW | 56 min | |
| Jan 22, 6:06 PM EST | Severe Thunderstorm Warning | TBW | Levy | 24 min |
| Jan 22, 6:12 PM EST | Severe Thunderstorm Warning | TBW | Hillsborough, Manatee, Sarasota | 32 min |
| Jan 22, 6:20 PM EST | Tornado Warning | TBW | Hernando, Sumter | 25 min |
| Jan 22, 6:42 PM EST | Severe Thunderstorm Warning | TBW | Citrus, Hernando, Pasco, Sumter | 63 min |
| Jan 22, 6:44 PM EST | Special Marine Warning | TBW | 46 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.